Michigan, 2013

Hail in Michigan, August 30, 2013

August 30, 2013 · NWS APX · 1 event in 1 county or zone

A large area of showers and thunderstorms impacted places near Lake Michigan. One storm produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A large area of showers and thunderstorms impacted places near Lake Michigan. One storm produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 30, 5:49 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 30, 5:49 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
649 AM EDT FRI AUG 30 2013

.SYNOPSIS...
ISSUED AT 315 AM EDT FRI AUG 30 2013

AN UPPER LEVEL DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL BRING
CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE DAY TODAY. AFTER A
BREAK IN THE WEATHER ON SATURDAY...A MUCH STRONGER COLD FRONT WILL
BRING ADDITIONAL SHOWER AND STORM CHANCES FOR THE SECOND HALF OF
THIS WEEKEND. THE WARM WEATHER WILL CONTINUE THROUGH SUNDAY...BUT
READINGS WILL LIKELY BE SEVERAL DEGREES BELOW SEASONAL AVERAGES ON
LABOR DAY.

&&

.UPDATE...
ISSUED AT 643 AM EDT FRI AUG 30 2013

MINOR ADJUSTMENTS TO POPS AND TEMPERATURE TRENDS. EARLIER MCS
CONTINUES TO DIE OUT ACROSS NORTHERN LOWER MICHIGAN...WITH LINEAR
LINE OF SHOWERS AND STORMS MOVING ACROSS CENTRAL UPPER MICHIGAN
TIED TO BETTER MID LEVEL DYNAMICS. THIS LINE OF ACTIVITY EXPECTED
TO SPREAD EAST/SOUTHEAST THROUGH THIS MORNING...WITH MOST
WIDESPREAD ACTIVITY FOUND ACROSS THE NORTH HALF OF THE AREA.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 315 AM EDT FRI AUG 30 2013

FOCUS THROUGH THE SHORT TERM IS ON SHOWER AND STORM POTENTIAL
THROUGH EARLY THIS EVENING. IMPETUS FOR SUCH IS SOUTHEAST DIVING MID
LEVEL SHORTWAVE TROUGH (CURRENTLY ABOVE FAR WESTERN LAKE SUPERIOR)
AND ITS ATTENDANT COLD FRONT. SYSTEM ALREADY HAS A HISTORY OF BEING
CONVECTIVELY CHARGED...WITH LEAD MCS STILL IN THE PROCESS OF
DECAYING OUT AS IT PASSES THROUGH OUR AREA...WITH SECONDARY AREA OF
CONVECTION TO OUR NORTHWEST OVER LAKE SUPERIOR AND INTO WEST CENTRAL
UPPER MICHIGAN. TIMING AND IMPACTS OF ADDITIONAL SHOWERS AND THUNDERSTORMS
REMAINS THE PRIMARY FORECAST CHALLENGE THROUGH THIS EVENING.

FIRST OF ALL...HAVE TO STATE THE OBVIOUS...THIS IS ANOTHER LOW
CONFIDENCE CONVECTIVE FORECAST ENDEAVOR (AREN'T THEY ALL). THROW
IN THE FACT GUIDANCE HAS BEEN HORRENDOUS WITH UPSTREAM CONVECTIVE
EVOLUTION SO FAR WITH THIS SYSTEM...AND ALSO APPEARS TO BE A TOUCH
TOO SLOW WITH OVERALL SYSTEM MOVEMENT...AND UNCERTAINTY IS ABOUT AS
HIGH AS IT GETS IN THE SHORT TERM. GIVEN ABOVE...WILL ESSENTIALLY
THROW OUT ALMOST ALL GUIDANCE TODAY...RELYING HEAVILY ON
EXTRAPOLATION OF UPSTREAM SHORTWAVE AND ATTENDANT COLD FRONT FOR
SHOWER AND STORM TIMING. THAT SAID...WOULD EXPECT CURRENT SURPRISE
DECAYING MCS ROLLING INTO OUR AREA TO LARGELY FADE THIS MORNING (NOT
BEFORE BRINGING SOME RAINS TO PARTS OF THE AREA) AS IT COMPLETELY
OUTRUNS PARENT SYSTEM AND UPSTREAM INSTABILITY AXIS. FOCUS FOR
ADDITIONAL ACTIVITY HEADING THROUGH THE REMAINDER OF THE MORNING
EXPECTED TO BE TIED TO IMPRESSIVE CORRIDOR OF MID LEVEL DYNAMICS...
WHICH IS WELL EVIDENT ON EARLY MORNING WATER VAPOR IMAGERY. IT IS
THIS FEATURE THAT WILL BE EXTRAPOLATED...WHICH CONTINUES TO SUGGEST
THE MAJORITY OF GUIDANCE IS A TOUCH TOO SLOW DRIVING THIS FORCING
MECHANISM ACROSS OUR AREA TODAY. DESPITE APPROACHING FRONT/MID LEVEL
SUPPORT...ONE HAS TO WONDER WHAT THIS EARLY MORNINGS ACTIVITY WILL DO
TO THE PRE-FRONTAL ENVIRONMENT...WITH POTENTIAL FOR PLENTY OF
LINGERING CLOUD COVER TO SIGNIFICANTLY NEGATE INSTABILITY
DEVELOPMENT. DYNAMICS ALONE SUPPORT ADDITIONAL SHOWERS AND STORM
DEVELOPMENT ALONG THEM...BUT EXACT COVERAGE AND INTENSITY AT LEAST
PARTIALLY TIED TO JUST HOW UNSTABLE CONDITIONS BECOME TODAY.
PREVIOUS EXPERIENCE WITH SUCH SYSTEMS SEEMS TO ALWAYS DICTATE TO GO
LESS AGGRESSIVE WITH SUCH...AND SEE NO REASON TO DEVIATE FROM THIS
LINE OF THINKING TODAY. EXPECT A BROKEN LINE OF SHOWERS/STORMS TO
BUILD SOUTHEAST THROUGH THE DAY...WITH THOUGHT THAT BETTER COVERAGE
WILL BE ACROSS THE NORTH AND NORTHEAST SECTIONS OF THE AREA...CLOSER
TO BETTER MID LEVEL SUPPORT. POST WAVE SUBSIDENCE WILL PUT AN END TO
ANY ACTIVITY FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON...AND IF
FASTER TIMING IS REALIZED...THE NORTH HALF OF THE AREA WILL LIKELY
DRY OUT BY LATER THIS AFTERNOON. SEVERE THREAT APPEARS MINIMAL AT
BEST...WITH STEADY DECAYING DEEP LAYER SHEAR FURTHER NEGATING THIS
POTENTIAL. IF INSTABILITY CAN SIGNIFICANTLY RAMP UP (A BIG IF)...
SUPPOSE NOT OUT OF THE QUESTION FOR AN ISOLATED SEVERE CORE OR TWO.

TEMPERATURES AS MUCH A HEADACHE AS RAIN CHANCES TODAY...AND...
UNFORTUNATELY...ARE TIED TO THOSE RAIN CHANCES. WILL TREND INHERITED
HIGHS DOWN JUST A TOUCH. SIMILAR SITUATION JUST A COUPLE DAYS AGO
RESULTED IN HIGHS A GOOD 5 TO 15 DEGREES BELOW GUIDANCE PROGS AS
SKIES REMAINED CLOUDY. TODAY DEFINITELY HAS THAT POTENTIAL...AND
WILL SIMPLY NEED TO WAIT TO SEE HOW CLOUDS AND SHOWERS PLAY OUT
BEFORE ANYTHING CLOSE TO REALITY CAN BE FORECAST.

ANY LINGERING SHOWERS END QUICKLY EARLY THIS EVENING. SHALLOW COOLER
AIRMASS AND PLENTIFUL LOW LEVEL MOISTURE BOTH SUPPORT STRATUS AND
FOG DEVELOPMENT. FOG COVERAGE AND INTENSITY WILL BE PARTIALLY TIED
TO JUST HOW MUCH RAIN OCCURS TODAY. DESPITE FRONTAL PASSAGE...ALL
THE CLOUDS AND FOG WILL KEEP TEMPERATURES ON THE MILD SIDE...WITH
LOWS BY MORNING IN THE UPPER 50S AND LOWER 60S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 315 AM EDT FRI AUG 30 2013

A FAIRLY ACTIVE PATTERN IS EXPECTED OVER THE NEXT SEVERAL DAYS AS
THE UPPER LEVEL FLOW UNDERGOES SOMEWHAT OF A CHANGE (AT LEAST
TEMPORARILY). THIS WILL BE A RESULT OF UPPER LEVEL RIDGING SHIFTING
A BIT FARTHER WEST ALLOWING AT LEAST A COUPLE OF PIECES OF COOLER
CANADIAN AIR TO DIG INTO THE GREAT LAKES REGION. THE MAIN LONG TERM
FORECAST CONCERNS CENTER AROUND POPS SUNDAY INTO SUNDAY NIGHT THEN
JUST HOW COOL IT WILL BE ON LABOR DAY.

SATURDAY INTO SATURDAY NIGHT...HIGH PRESSURE REMAINS IN CONTROL.
THIS WILL RESULT IN NEARLY PERFECT LATE SUMMER WEATHER WITH LOWER
HUMIDITY AND TEMPERATURES OF A FEW DEGREES ABOVE NORMAL FOR THE LAST
DAY OF AUGUST.

SUNDAY INTO MONDAY...ANOTHER COLD FRONT AND UPPER LEVEL TROUGH
ROUND OUT THE HOLIDAY WEEKEND. THIS WILL RESULT IN WARM
TEMPERATURES SUNDAY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY LATER IN THE DAY AND AT NIGHT. SHARPLY COOLER
CONDITIONS ARE LIKELY TO FOLLOW ON LABOR DAY WITH LOTS OF CLOUDS AND
SLIGHT CHANCES FOR RAIN SHOWERS AS AN UPPER LEVEL TROUGH DIGS ACROSS
THE REGION.

TUESDAY...SEASONABLE WEATHER IS EXPECTED AS SURFACE HIGH PRESSURE
TEMPORARILY TAKES CONTROL.

WEDNESDAY INTO THURSDAY...THE ECMWF CONTINUES TO INSIST THAT A
STRONGER BUT MOISTURE STARVED COLD FRONT BRINGS A CHILLY SHOT OF AIR
INTO THE REGION FOR MIDWEEK. WILL CONTINUE TO POINT THE FORECAST IN
THIS DIRECTION...BUT AM A BIT LEARY SINCE THE GFS LENDS LITTLE
SUPPORT TO THIS IDEA.

LOOKING FARTHER OUT INTO THE FUTURE...THE UPPER LEVEL RIDGE LOOKS TO
SHIFT BACK TO THE EAST INTO OUR NECK OF THE WOODS...WHICH BODES WELL
FOR ANOTHER WARMING TREND POSSIBLY SETTING IN LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 643 AM EDT FRI AUG 30 2013

MAINLY VFR CONDITIONS EXPECTED TODAY...ALTHOUGH WILL NEED TO WATCH
FOR POTENTIAL LOWER CONDITIONS AS SHOWERS AND STORMS SPREAD FROM
NORTHWEST TO SOUTHEAST ACROSS THE SITES THIS MORNING INTO EARLY
AFTERNOON. GREATEST IMPACTS EXPECTED AT KPLN...WHERE BRIEF MVFR
CONDITIONS WITH THUNDER HAVE BEEN INCLUDED IN THE FORECAST.
CONFIDENCE MUCH TOO LOW ELSEWHERE TO GET TOO SPECIFIC JUST YET.
COLD FRONT CROSSES THE AREA LATER THIS MORNING AND
AFTERNOON...SHIFTING WINDS AROUND TO NORTHWEST AND EVENTUALLY
NORTHEAST BY LATER TONIGHT. LOW CLOUDS AND FOG EXPECTED
OVERNIGHT...POTENTIALLY BRINGING CONDITIONS DOWN TO IFR STATUS.

&&

.MARINE...
ISSUED AT 315 AM EDT FRI AUG 30 2013

TOUGH MARINE FORECAST WITH GUIDANCE STRUGGLING WITH JUST
HOW DEEP LOW PRESSURE BECOMES AS IT CROSSES LAKE SUPERIOR THIS
MORNING. SOME PRETTY DEEP SOLUTIONS...WHICH APPEAR TIED TO
CONVECTIVE FEEDBACK. CURRENT WESTERN LAKE SUPERIOR LOW REMAINS
RATHER WEAK...AND SEE NO REASON FOR RAPID DEEPENING SEEN IS SOME
GUIDANCE. A WEAKER LOW WOULD SUPPORT MUCH LESS OF A GRADIENT...AND
WEAKER WAA SOUTHWEST WINDS OUT AHEAD OF STEADILY APPROACHING COLD
FRONT. OVER-WATER STABILITY SHOULD ALSO PREVENT DEEP
MIXING...KEEPING GUSTS AT LEAST PARTIALLY LIMITED. STRONGEST
WINDS/CHOPPIEST WAVES EXPECTED ACROSS NORTHERN LAKE MICHIGAN THIS
MORNING AND EARLY AFTERNOON...BUT EVEN HERE...WILL KEEP CONDITIONS
JUST BELOW SCA CRITERIA. IF LOW BECOMES STRONGER THAN
ANTICIPATED...HEADLINES WILL LIKELY BE NEEDED WITH THE MORNING
UPDATE. WINDS VEER QUICKLY NORTHWEST AND EVENTUALLY NORTH/NORTHEAST
BEHIND THE TRAILING COLD FRONT THIS AFTERNOON AND TONIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...MB
SYNOPSIS...AS
SHORT TERM...MB
LONG TERM...AS
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Aug 30, 8:00 AM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
900 AM EDT FRI AUG 30 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
311200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
900 AM EDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
MICHIGAN THIS MORNING AND AFTERNOON...WITH THE THREAT FOR STORMS
GRADUALLY ENDING FROM NORTHWEST TO SOUTHEAST BY LATE AFTERNOON.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...BUT AN ISOLATED STORM OR
TWO MAY PRODUCE LARGE HAIL TO THE SIZE OF QUARTERS...AND BRIEF WIND
GUSTS TO 50 MPH. IN ADDITION...LOCALIZED VERY HEAVY RAINFALL IS
POSSIBLE WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE AREA SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS AT ANY TIME.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD.

MSB/LAWRENCE

In the hours before

Special weather statement, Aug 30, 7:56 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
856 AM EDT FRI AUG 30 2013

MIZ008-015>024-026>028-301400-
ALPENA MI-ANTRIM MI-CHARLEVOIX MI-CHEBOYGAN MI-CHIPPEWA MI-CRAWFORD
MI-EMMET MI-GRAND TRAVERSE MI-KALKASKA MI-LEELANAU MI-MACKINAC
MI-MONTMORENCY MI-OTSEGO MI-PRESQUE ISLE MI-
856 AM EDT FRI AUG 30 2013

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 850 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NAUBINWAY TO
LELAND...AND MOVING EAST AT 45 MPH.

SMALL HAIL...WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAIN ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED BY THESE STORMS THROUGH 11 AM...
  MACKINAC ISLAND...
  MACKINAW CITY...
  CHARLEVOIX...
  HARBOR SPRINGS...
  PELLSTON...
  ELLSWORTH...
  ELK RAPIDS...
  EAST JORDAN...
  CHEBOYGAN...
  BELLAIRE...
  BOYNE CITY...
  INDIAN RIVER...
  MANCELONA...
  GAYLORD...

JK

The radar

The NCL Michigan radar (KAPX), 75 km away, was scanning. The volume nearest the first event began at 13:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Leelanau

When
August 30, 8:06 AM EST to 8:10 AM EST
Where
Leelanau County, 1.19 mi SW of Northport to 0.77 mi W of Northport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.120, -85.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473206.